Table of Contents
Opiates killed more than 49,000 people in the United States in 2017.
Opiate abuse has become a serious problem in America. Opiate addictions often start with legitimate prescriptions following surgery, and when those prescriptions run out patients turn to even more dangerous alternatives to experience the same highs.
One of the most dangerous of these drugs is heroin. Heroin addiction is especially dangerous and can easily lead to accidental overdose and death.
Fortunately, treatment options for heroin addiction are available and effective.
If you or someone you know might be suffering from an addiction to heroin, educating yourself is the first step to recovery.
What is Heroin Addiction?
Heroin addiction is a chronic and relapsing disease that is characterized by a physical and mental addiction to an illegal narcotic substance known as heroin.
Heroin is sold illegally on the streets, usually in the form of a brown or white powder or a black tar-like substance.
Heroin can be taken in many forms. The main three routes of administration are smoking, intravenous injection, and intranasal inhalation.
These methods deliver the drug to the bloodstream incredibly quickly, and the drug crosses the blood-brain barrier where it is converted to morphine. Crossing this barrier makes heroin especially dangerous, and the faster a drug acts on the brain, the more addictive it is – in the case of heroin, it a very fast acting substance.
The reason heroin is so highly addictive is because it is absorbed so quickly that it produces immediate effects. When a person becomes addicted to heroin, functional and structural changes in the brain take place that cause further drug-seeking behavior.
Heroin overdoses are common because users who purchase the drug illegally on the streets usually do not know the purity of the drug and they can easily take a higher dose than expected when obtaining a high quality or potent variation.
In recent years, heroin on the street has been cut with fentanyl, which is a much stronger synthetic version many times more powerful than morphine or heroin. Most users, and many dealers, don’t have any idea if their supply contains fentanyl, and they unknowingly overdose.
A heroin or fentanyl overdose usually occurs because the user stops breathing. Narcan is used by first responders to counteract heroin’s effect on the brain, thereby unlocking the brain and allowing the user to breathe normally again.